Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 231, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2001, 5:52 PM CDT for St. Clair County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2001, 5:52 PM CDT (22:52 UTC)
- Expired
- May 31, 2001, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County St. Clair County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:00 PM CDT | Thunderstorm Wind 50 E | Pell City, AL | Trees and power lines were blown down just north of Pell City. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -242 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 312252 SVRBHM ALC115-312330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 552 PM CDT THU MAY 31 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CLAIR COUNTY IN ALABAMA * UNTIL 630 PM CDT * AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ODENVILLE...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SPRINGVILLE AND ASHVILLE. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3377 8652 3350 863+5 3382 8608 3396 8628
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:49 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 31, 2:49 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 249 PM CDT THU MAY 31 2001 RADARS SHOWING LINE OF CONVECTION ENTERING WEST CENTRAL ALABAMA... UPDATED MORNING PACKAGE TO INCLUDE WATCH 337. UPPER LOW OVER PLAINS WILL CONTINUE TO LIFT NORTHWARD...AND EVENTUALLY WILL BE ABSORBED BY CANADIAN LOW...WHICH WILL ROTATE TO OVER THE GREAT LAKES BY THE END OF THE PERIOD. 2 SHORTWAVES ROTATE THROUGH BASE OF TROUGH...EXTENDING ACROSS TN VALLEY...THE FIRST EARLY FRIDAY MORNING WITH A SECOND ONE ON SATURDAY. SURFACE LOW LOCATED OVER MO WITH TRAILING FRONT STRETCHING BACK INTO NORTHEAST TEXAS...AND MODELS ARE IN GENERAL AGREEMENT WITH TIMING...BRINGING FRONT INTO NW AL BETWEEN 06-12Z. THIS AFTERNOON AND EVENING CONVECTION FIRING ALONG LEFTOVER BOUNDARY FROM THE EARLY MORNING THUNDERSTORMS. MODELS AGREE SECOND ROUND OF STORMS WILL ACCOMPANY ACTUAL FRONTAL PASSAGE AND WILL BROADBRUSH LIKELY POPS ACROSS FORECAST AREA...WITH LOCALLY HEAVY WORDING IN NORTHERN SECTIONS. SECOND SHORTWAVE ON SATURDAY WILL ALSO INTERACT WITH FRONTAL BOUNDARY WHICH LIFTS NORTHWARD...SO WILL CONTINUE SHOWERS AND THUNDERSTORMS FOR NORTHERN AREAS ON SATURDAY. STAYED CLOSE TO GUIDANCE TEMPS. HSV 063/075 060/079 058 7413 BHM 065/077 061/081 060 7413 MGM 066/080 062/084 062 7511 .BHM...NONE. 83
In the hours before
Special weather statement, May 31, 1:30 PM CDT, 4 hours 22 minutes before
ALZ001>038-040>050-312100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT THU MAY 31 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION. A MOIST AND UNSTABLE AIRMASS IS ALREADY IN PLACE OVER THE STATE... AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND INTO THE LATE EVENING. THE STORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL AND FREQUENT LIGHTNING. THE ENTIRE AREA REMAINS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP SHOULD BE LARGE HAIL AND DAMAGING WINDS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED.
Local storm report, May 31, 3:32 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT THU MAY 31 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
250 PM ETHELSVILLE AL WIND DAMAGE
05/31/01 PICKENS POWER LINES DOWN NEAR
ETHELSVILLE ON COUNTY
ROAD 75. REPORTED B<Y
911.Special weather statement, May 31, 5:18 PM CDT, 34 minutes before
ALZ011>018-022>027-030>036-040>044-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 518 PM CDT THU MAY 31 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 337... FAYETTE...GREENE...HALE...LAMAR...MARION... PICKENS...SUMTER...TUSCALOOSA...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 337 CDT WHICH IS IN EFFECT UNTIL 800 PM... AUTAUGA...BIBB...BLOUNT...CHILTON...COOSA... CULLMAN...DALLAS...ELMORE...ETOWAH...JEFFERSON... LOWNDES...MONTGOMERY...PERRY...SHELBY...ST. CLAIR... TALLADEGA...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:09 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 51 min |
| May 31, 2:19 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 41 min |
| May 31, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 47 min |
| May 31, 3:59 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 46 min |
| May 31, 4:03 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 42 min |
| May 31, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 36 min |
| May 31, 4:45 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| May 31, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 41 min |
| May 31, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 43 min |
| May 31, 6:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.